Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 44, NWS Norman, OK

June 1, 2016Pottawatomie County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 1, 2016, 12:44 PM CDT for Pottawatomie County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2016, 12:44 PM CDT (17:44 UTC)
Expired
Jun 1, 2016, 3:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Pottawatomie County, OK

The radar

The Norman radar (KTLX), 32 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 1:39 PM CDTFLASH FLOOD2 Nnw Shawnee, OKWATER RESCUE DUE TO STALLED CAR AT AIRPORT DR AND MACARTHUR ST. ALSO REPORTS OF WATER 2 TO 2.5 FEET DEEP OVER W BENEDICT AND N KENNEDY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WGUS54 KOUN 011744
FFWOUN
OKC125-012045-
/O.NEW.KOUN.FF.W.0044.160601T1744Z-160601T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1244 PM CDT WED JUN 1 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 345 PM CDT
    
* AT 1243 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN ALONG INTERSTATE 40
  NEAR SHAWNEE. OVER AN INCH OF RAIN HAS ALREADY FALLEN IN LESS THAN
  30 MINUTES AND ADDITIONAL RAINFALL NEAR ONE TO TWO INCHES IS
  EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SHAWNEE...MEEKER...JOHNSON...BETHEL ACRES AND AYDELOTTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3532 9689 3532 9705 3542 9704 3547 9694
      3546 9678

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 12:36 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 1, 12:36 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1236 PM CDT WED JUN 1 2016

.AVIATION...
Widespread MVFR ceilings are expected with areas of IFR ceilings
and scattered showers and thunderstorms.

&&

.PREV DISCUSSION... /issued 952 AM CDT WED JUN 1 2016/

UPDATE...
Increased PoPs for this afternoon and evening along the stalled
surface boundary. Expanded flood watch northward. See discussion
below.

DISCUSSION...
Shower and thunderstorm coverage should increase late this morning
through early this afternoon near the surface boundary and
tightening 700 MB baroclinic zone. Very moist conditions (PWATS
1.5-1.7 inches) are expected today, along with pockets of
instability. The heaviest precipitation appears possible late this
afternoon near and WSW of the OKC metro where isentropic ascent and
confluent flow appear to be maximized. All updated products have
been sent, along with the extension of the flood watch.

PREV DISCUSSION... /issued 643 AM CDT WED JUN 1 2016/

DISCUSSION...
The 01/12Z TAF discussion is below.

AVIATION...
Overall, a low confidence aviation forecast. Scattered showers
will continue to affect central Oklahoma through this morning.
These impacts will be primarily at KOKC/KOUN/KLAW.

Confidence for TSRA redevelopment is high enough at all sites
except KPNC/KGAG/KWWR to include VCTS/TSRA this afternoon.
Confidence for TSRA decreases at all sites except KSPS and KLAW
after 00Z, so opted to include PROB30s only at these sites.
However, any central Oklahoma site could experience TSRA even
after 00Z.

Surface winds will be generally light and at times somewhat
variable/chaotic through the period--especially in the vicinity of
any storms. MVFR ceilings may develop toward the end of the TAF
period.

Mahale

PREV DISCUSSION... /issued 438 AM CDT WED JUN 1 2016/

DISCUSSION...
The primary forecast concerns remain rain chances and flooding
potential this week.

Currently, a diffuse surface boundary is located from southwest
Oklahoma to north central Oklahoma. Showers and thunderstorms have
been developing in the vicinity of the boundary. Rain chances today
will be greatest along and to the south of this boundary. Very
weak flow aloft suggests that storm propagation likely will be
driven by outflow boundaries and storm interactions. Consequently,
localized flooding will be the greatest hazard from any storms.

Through Thursday, the highest rainfall totals are expected to be
across southern Oklahoma and adjacent north Texas, in association
with the greatest isentropic ascent and the closer proximity to
the closed upper-level low and greater precipitable waters.
Heavier rain may linger in southern Oklahoma through the day
Thursday. Therefore, opted to extended the flood watch through 7
PM Thursday from Carter/Love counties to the east.

The closed-low will continue to influence southern Oklahoma at least
through late Friday. Expect a tight northwest to southeast gradient
in rain and cloud cover across the region. Rainfall rates should be
lighter on Friday, so opted to not extend the flood watch to this
period.

Still expect the northern stream to push a cold front through the
region on Saturday. In its wake, expect drier air to filter into the
area for Sunday. Both the 01/00Z ECMWF and GFS suggest dew points
may drop into the upper 40s and 50s behind the front, which should
result in dry weather and seasonably cool mornings early next
week.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  63  76  63 /  70  40  50  30
Hobart OK         76  61  76  61 /  80  40  50  20
Wichita Falls TX  77  63  77  63 /  80  60  60  40
Gage OK           77  57  77  56 /  30  20  20  10
Ponca City OK     79  62  79  61 /  60  20  20  10
Durant OK         78  65  77  65 /  50  60  60  60

&&

.OUN Watches/Warnings/Advisories...
OK...Flood Watch until 7 PM CDT this evening for OKZ012>029-033>040-
     044.

     Flood Watch through Thursday morning for OKZ045.

     Flood Watch through Thursday evening for OKZ041-046>048-050>052.

TX...Flood Watch until 7 PM CDT this evening for TXZ083>085.

     Flood Watch through Thursday morning for TXZ086>090.

&&
Hazardous weather outlook, Jun 1, 10:00 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1000 AM CDT WED JUN 1 2016

OKZ004>048-050>052-TXZ083>090-021500-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1000 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.HEAVY RAINFALL...
HEAVY RAINFALL WILL BE POSSIBLE TODAY AND TONIGHT ACROSS PARTS OF
CENTRAL...WESTERN...AND SOUTHWESTERN OKLAHOMA...AND WESTERN NORTH
TEXAS. THE FLOOD WATCH HAS BEEN EXPANDED FOR THIS AFTERNOON AND
EVENING TO INCLUDE THESE AREAS.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TODAY...AND INTO
TONIGHT. SEVERE STORMS ARE UNLIKELY...BUT SOME SMALL HAIL CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.HEAVY RAINFALL...
HEAVY RAINFALL WILL REMAIN POSSIBLE THURSDAY ACROSS PARTS OF
SOUTHERN OKLAHOMA. A FLOOD WATCH IS IN EFFECT FOR THIS AREA. THE
RAIN WILL DIMINISH FROM WEST TO EAST DURING THE DAY ON THURSDAY.

.THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SATURDAY.
THE RISK OF SEVERE STORMS WILL BE LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

CMS

In the hours before

Special weather statement, Jun 1, 12:05 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT WED JUN 1 2016

OKZ017-011800-
BLAINE OK-
1205 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLAINE COUNTY UNTIL
100 PM CDT...

AT 1203 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WATONGA...
MOVING WEST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
VERY HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY...

LOCATIONS IMPACTED INCLUDE...
WATONGA...HITCHCOCK AND EAGLE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3599 9833 3581 9833 3576 9863 3600 9863
TIME...MOT...LOC 1703Z 86DEG 11KT 3591 9841

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:09 PM CDTAreal Flood AdvisoryOUNGrady3 hr
May 31, 7:17 PM CDTSpecial Weather StatementOUNGrady28 min
May 31, 7:29 PM CDTAreal Flood AdvisoryOUNGrady3 hr
May 31, 7:37 PM CDTAreal Flood AdvisoryOUNKay3 hr
May 31, 7:59 PM CDTSpecial Weather StatementOUNGrady31 min
May 31, 8:13 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche3 hr
May 31, 8:38 PM CDTFlash Flood WarningOUNCaddo, Comanche3 hr
Jun 1, 4:18 AM CDTAreal Flood AdvisoryOUNGarfield3 hr
Jun 1, 12:05 PM CDTSpecial Weather StatementOUNBlaine55 min
Jun 1, 12:13 PM CDTAreal Flood AdvisoryOUNBlaine, Custer, Dewey3 hr
Jun 1, 12:18 PM CDTAreal Flood AdvisoryOUNCleveland, Lincoln, Oklahoma, Pottawatomie3 hr
Jun 1, 12:54 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Jun 1, 1:39 PM CDTAreal Flood AdvisoryOUNGarfield, Kingfisher3 hr
Jun 1, 1:43 PM CDTSpecial Weather StatementOUNCuster47 min
Jun 1, 1:53 PM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jun 1, 2:17 PM CDTFlash Flood WarningOUNGarfield3 hr
Jun 1, 2:30 PM CDTAreal Flood AdvisoryOUNKingfisher, Logan3 hr
Jun 1, 2:48 PM CDTAreal Flood AdvisoryOUNBeckham, Roger Mills, Washita3 hr
Jun 1, 3:07 PM CDTAreal Flood AdvisoryOUNKingfisher3 hr
Jun 1, 3:11 PM CDTFlash Flood WarningOUNKingfisher3 hr
Jun 1, 3:27 PM CDTSpecial Weather StatementOUNCanadian33 min
Jun 1, 3:54 PM CDTAreal Flood AdvisoryOUNBlaine, Canadian3 hr
Jun 1, 5:14 PM CDTAreal Flood WarningOUNGarfield3 hr
Jun 1, 6:19 PM CDTAreal Flood AdvisoryOUNComanche, Greer, Harmon, Jackson, Kiowa3 hr
Jun 1, 6:27 PM CDTAreal Flood AdvisoryOUNComanche, Grady, Stephens3 hr
Jun 1, 6:32 PM CDTAreal Flood AdvisoryOUNAlfalfa, Grant, Woods3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.